Advertisement

Amlodipine pp 227-239 | Cite as

The Side-Effects of Calcium Antagonist Therapy. Is Amlodipine Different?

  • Winifred G. Nayler

Abstract

In a Utopian world cardiovascular disorders would not exist, and even if they were to appear then the pharmacological agents developed for their control would undoubtedly lack any appreciable side-effects. Unfortunately, and despite its obvious attraction, even the concept or a Utopian world is pure fantasy, as is the likelihood of effective therapeutic agents being developed which lack any side-effects. In reality physicians have had to cope with the side-effects of therapeutically useful agents for centuries. Take digitalis for example — its side-effects of nausea, vomiting and diarrhoea were described when the drug was first introduced over two hundred years ago, but its use persists. On a more recent note, the cough caused by the ACE inhibitors is now recognized as being an unwanted and troublesome side-effect of this particular form of therapy [due, probably to raised plasma levels of thromboxane A2, which is a potent bronchoconstrictor (Naomi et al., 1992)], as is the bronchospastic effect of the beta-adrenoceptor antagonists — but, again, these drugs are widely used. In some cases, however, the side-effects — such as skin irritations, lethargy, headache and insomnia — that some therapeutic agents cause are so severe as to be intolerable and result in discontinuation of the planned therapy. Clearly, therefore, the phenomenon of side-effects cannot be ignored and accordingly needs to be considered with respect to the calcium antagonists.

Keywords

Calcium Antagonist Facial Flushing Ankle Oedema Extended Release Formulation Generation Antagonist 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1993

Authors and Affiliations

  • Winifred G. Nayler
    • 1
  1. 1.Department of Medicine, Austin HospitalThe University of MelbourneHeidelbergAustralia

Personalised recommendations